California, 2011

High Wind in California, May 29, 2011

May 29, 2011 · NWS LOX · 1 event in 1 county or zone

A strong northwest pressure gradient produced some gusty northwest winds across the mountains of Los Angeles county. Northwest wind gusts to 64 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong northwest pressure gradient produced some gusty northwest winds across the mountains of Los Angeles county. Northwest wind gusts to 64 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 29, 3:30 PM PST, 24 minutes earlier.

Area forecast discussion, May 29, 3:30 PM PST, 24 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
430 PM PDT SUN MAY 29 2011

...UPDATED AVIATION SECTION...

.SYNOPSIS...

HIGH PRESSURE WILL RETURN TO THE AREA EARLY THIS COMING WEEK
FOLLOWED BY ANOTHER LOW PRESSURE AREA WITH MORE MARINE CLOUDS
LATER THIS COMING WEEK. A COUPLE OF WEAK STORM SYSTEMS WILL MOVE
INTO THE WEST COAST FOR THE MIDDLE AND END OF THE WEEK...BRINGING
A RETURN TO NIGHT THROUGH MORNING LOW CLOUDS AND FOG...ALONG WITH
COOLER WEATHER.

&&

.SHORT TERM (TONIGHT-WEDNESDAY)...

WINDS ARE PICKING UP AS EXPECTED THIS AFTERNOON AND WILL PERSIST
THROUGH THIS EVENING OR LATE TONIGHT. SOME SITES ARE GUSTING TO
AROUND 50 MPH ALREADY ACROSS THE MOUNTAINS AND DESERT. THE WINDS
WILL DIMINISH TONIGHT WHEN THE SURFACE PRESSURE GRADIENT RELAXES
AND THE STRONGEST SUBSIDENCE EXITS THE REGION.

THE LATEST WATER VAPOR IMAGERY INDICATES RIDGING STARTING TO
BUILD OVER THE WEST COAST THIS AFTERNOON AND A WARMING TREND
SHOULD DEVELOP AS THE PACKAGE INDICATES. WITH 1000-500 MB
THICKNESS VALUES AND 500 MB HEIGHTS STAYING ON THE LOW
SIDE...TEMPERATURES WERE COOLED SLIGHTLY CLOSER IN LINE WITH MOS
VALUES. ENOUGH WINDS MAY ALSO BE PRESENT ON TUESDAY MORNING TO
ALLOW FOR SOME MIXING.

THE RIDGE AXIS WILL PUSH EAST OF THE AREA ON MONDAY NIGHT
PERMITTING SOUTHWEST FLOW ALOFT AND ONSHORE FLOW TO STRENGTHEN.
TEMPERATURES SHOULD COOL A BIT ON TUESDAY...MAINLY OVER THE
COASTAL AND VALLEY AREAS. COOLING WILL BE MOST PRONOUNCED AT THE
COAST...ESPECIALLY IF ANY MARINE LAYER DEVELOPS ON MONDAY NIGHT.

ONSHORE FLOW SHOULD STRENGTHEN INTO MIDWEEK AHEAD OF A TROUGH
DIGGING OFF THE WEST COAST. TEMPERATURES SHOULD COOL FURTHER FOR
WEDNESDAY...AND THE MARINE LAYER SHOULD BECOME MORE DEVELOPED.
MORE CLOUDS THEN SUN COULD DEVELOP FOR MIDWEEK AS THE MARINE LAYER
DEEPENS.

.LONG TERM (THURSDAY-SUNDAY)...

MODEL SOLUTIONS DIVERGE FOR THE END OF THE WEEK IN HANDLING A
TROUGH OF LOW PRESSURE ALONG THE WEST COAST. ECMWF SOLUTIONS TEND
TO DAMPEN THE FEATURE...WHILE GFS SOLUTIONS HANG A CUTOFF TROUGH
ALONG THE CALIFORNIA COAST. REGARDLESS...THE MARINE LAYER WILL
LIKELY BECOME A MAINSTAY FOR LATE WEEK AS A SOUTHWEST FLOW ALOFT
CONTINUES. AS A RESULT...THE PACKAGE REMAINS ON THE COOL SIDE OF
NORMAL INTO LATE WEEK.

&&

.MARINE...

A COMPLEX STORM SYSTEM HAD DEVELOPED AND SINCE DISSIPATED
IN THE SOUTH PACIFIC OFF MARIE BYRD LAND IN ANTARCTICA LAST WEEK
TUESDAY. THE FETCH AREA WAS ORIENTED BETWEEN 180-200 DEGREES
RELATIVE TO THE VTU/LA COUNTIES. LONG PERIOD SWELLS WILL LIKELY
BEGIN ARRIVING EARLY TUESDAY AND THEN BUILD TO LOW TO MODERATE
HEIGHTS THROUGH EARLY WEDNESDAY. THE SWELL WILL BEGIN TO SUBSIDE
LATE WEDNESDAY WHILE PERSISTING THROUGH THURSDAY.

&&

.AVIATION...29/2330Z.
SOME RESIDUAL MOISTURE CONTINUES TO STREAM INTO AREA FROM THE NORTH
LATE THIS AFTERNOON...PRODUCING SOME STRATOCUMULULS CLOUDS...MAINLY
OVER THE MOUNTAINS. AFTER SUNSET...LOOKING FOR CLEARING TREND WITH
VFR CONDITIONS AT AIRFIELDS THROUGH REMAINDER OF PERIOD. MAIN AVIATION
CONCERN WILL CONTINUE TO BE GUSTY NORTHWEST WINDS INTO THE EVENING
HOURS...WHICH IS EXPECTED TO DIMINISH OVERNIGHT. A MORE TYPICAL SEA
BREEZE PATTERN EXPECTED MONDAY AFTERNOON. POTENTIAL LLWS CONCERNS
AT SOME OF THE LOCAL AIRFIELDS...WITH KSBA HAVING HIGHEST
PROBABILITY.

KLAX...VFR CONDITIONS EXPECTED THROUGH PERIOD. GOOD CONFIDENCE IN
GUSTY WEST TO NORTHWEST WINDS THROUGH THIS EVENING...THEN DIMINISHING
OVERNIGHT.

KBUR...VFR CONDITIONS EXPECTED THROUGH PERIOD. GOOD CONFIDENCE IN
GUSTY NORTHWEST TO NORTH WINDS THROUGH THIS EVENING...THEN
DIMINISHING OVERNIGHT. CHANCE OF LLWS CONDITIONS THROUGH THIS
EVENING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...HALL
AVIATION...GOMBERG
SYNOPSIS...HALL/SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 29, 5:00 AM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN MAY 29 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-301300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

STRONG AND GUSTY NORTHWEST WINDS WILL AFFECT THE REGION THROUGH
TONIGHT. THE STRONGEST WINDS...WITH DAMAGING GUSTS WILL AFFECT
THE LOCAL MOUNTAINS AS WELL AS THE ANTELOPE VALLEY AND THE SANTA
BARBARA SOUTH COAST.

THE GUSTY WINDS MAY PRODUCE AREAS OF BLOWING DUST AND SAND ACROSS
THE DESERTS LOCALLY REDUCING VISIBILITIES TO ONE QUARTER MILE OR
LESS.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS THIS MORNING...WITH A
CHANCE OF RAIN SHOWERS OR SNOW SHOWERS IN THE MOUNTAINS THROUGH THE
DAY. SNOW LEVELS WILL BE BETWEEN 4500 AND 5000 FEET. LOCAL SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...MAINLY ON NORTHERN
SLOPES.

WIDESPREAD GALE FORCE WINDS ARE EXPECTED ACROSS THE COASTAL WATERS
THROUGH LATE TONIGHT...WITH VERY STEEP AND CHOPPY SEA CONDITIONS.
THIS WILL TRANSLATE TO HIGH SURF ON WEST FACING BEACHES OF LOS
ANGELES AND VENTURA COUNTIES. THERE WILL BE A HIGH RIP CURRENT
RISK ON ALL AREA BEACHES TODAY AND TONIGHT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

HIGH SURF WILL CONTINUE ON WEST FACING BEACHES THROUGH MID MORNING
MONDAY. THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA
BEACHES ON MONDAY.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

In the hours before

Local storm report, May 29, 2:47 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
347 PM PDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HIGH SUST WINDS  2 NE REFUGIO STATE BEAC 34.49N 120.05W
05/29/2011  M40.00 MPH       SANTA BARBARA      CA   MESONET

            NORTHWEST WINDS 40 MPH AT LAS FLORES CANYON...ELEVATION
            620 FEET.

1200 PM     NON-TSTM WND GST 4 S OXNARD              34.15N 119.21W
05/29/2011  M50.00 MPH       VENTURA            CA   MESONET

            WEST WINDS 25 MPH GUSTING TO 50 MPH AT PORT
            HUENEME...ELEVATION 92 FEET.

0147 PM     HIGH SUST WINDS  6 N LANCASTER           34.78N 118.17W
05/29/2011  M44.00 MPH       LOS ANGELES        CA   MESONET

            NORTHWEST WINDS 44 MPH GUSTING TO 57 MPH NEAR AVENUE D
            AND HIGHWAY 14...ELEVATION 2320 FEET.

0329 PM     NON-TSTM WND DMG 5 E DOWNTOWN LOS ANGELE 34.03N 118.21W
05/29/2011                   LOS ANGELES        CA   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 60 AND INTERSTATE 5.

&&

HALL
Local storm report, May 29, 3:05 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
405 PM PDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 3 SSW MORRO BAY         35.31N 120.85W
05/29/2011                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            POWER LINE DOWN IN ROADWAY IN BAYWOOD PARK.

&&

HALL

Event by event

1 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
May 29, 3:54 PM PST to 5:54 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The RAWS sensor at Camp Nine reported northwest wind gusts between 59 and 64 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303230.